Missouri, 2007

Flash Flooding in Missouri, July 1, 2007

July 1, 2007 · NWS SGF · 2 events in 2 counties and zones

Additional rainfall during the morning hours of July 1st brought another round of flash flooding to a few spots over southwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Additional rainfall during the morning hours of July 1st brought another round of flash flooding to a few spots over southwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 1, 5:40 AM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 1, 5:40 AM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATE AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT SUN JUL 1 2007

.DISCUSSION...

MORE AND MORE OF THE SAME TODAY. MORE HEAVY RAINFALL ACROSS OUR
WESTERN ZONES AND NOW SOME MUCH NEEDED RAINS ACROSS OUR SOUTHEASTERN
ZONES AS WELL.

.CURRENTLY...MCS CONTINUES OVER SOUTHEAST MISSOURI AND NORTHEAST
ARKANSAS. ALSO...OUR WESTERN ZONES CONTINUE WITH MODERATE TO HEAVY
RAINFALL OUT THAT WAY. THIS IN RESPONSE TO A STATIONARY LOW OVER THE
CENTRAL OKLAHOMA/KANSAS AREA. RADAR CONTINUES TO SHOW MUCH OF THE
CWA COVERED IN CONVECTION AND EXPECT THIS TO CONTINUE. PROFILER DATA
FROM 21Z TO NOW SHOWS THE CIRCULATION HAS NOT MOVED AT EITHER THE
850 OR 700MB LEVELS. WHAT THIS ALL AMOUNTS TO IS MORE OF THE SAME
FOR THE NEXT 24 HOURS.

TODAY...MODEL STREAMLINES CONTINUE TO SHOW LOW LEVEL CONVERGENCE AT
BOTH 925 AND 850MBS ON BOTH THE GFS AND WRF...ESPECIALLY OVER THE
WESTERN HALF OF THE CWA THROUGH 00Z. WRF CONTINUES TO SHOW
SIGNIFICANT ISENTROPIC UPGLIDE ACROSS WESTERN AND SOUTHERN PORTIONS
OF THE CWA THROUGH THE DAY. WENT AHEAD AND EXTENDED THE FFA FOR
COUNTIES ALREADY IN THE WATCH AND PLAN TO INCLUDE OUR SOUTHERN
COUNTIES BORDERING ARKANSAS INTO THE FLASH FLOOD WATCH. SOUTHERN
MISSOURI RECEIVED QUITE A BIT OF RAINFALL OVERNIGHT AND ANTICIPATE
LOWER FLASH FLOOD GUIDANCE WILL BE COMING IN LATER THIS MORNING.
WOULD NOT BE SURPRISED TO SEE DAYSHIFT EXTEND WATCH INTO MONDAY
MORNING AS MODELS CONTINUE TO SHOW CONVERGENCE MOVING SOUTH. HAS NOT
HAPPENED YET...SO PLAN ON A PERSISTENCE FORECAST FOR THE CWA.

MONDAY...GFS SHOWING BOUNDARY JUST SOUTH OF THE ARKANSAS/MISSOURI
STATE LINE MONDAY MORNING AS UPPER LOW GETS PUSHED SOUTH BY
APPROACHING UPPER RIDGE FROM THE NORTH. AGAIN...NOT HOLDING MY
BREATH ON THIS ACTUALLY HAPPENING...BUT DID LOWER POPS ACROSS MOST
OF THE CWA. NEED TO WATCH FOR POCKETS OF ENERGY GETTING SPUN OFF THE
UPPER LOW TO MAKE THEIR WAY INTO SOUTHWEST MISSOURI AND SOUTHEAST
KANSAS MONDAY MORNING. COULD SEE MORE HEAVY RAINFALL OUT THAT
WAY.

TUESDAY ON...MODELS CONTINUE TO SHOW FAIRLY SHARP RIDGE AT 500MB
OVER THE STATE KEEPING THE FRONT AT BAY IN NORTHERN ARKANSAS. SHOULD
RIDGE WAFFLE 50-60 MILES FURTHER NORTH...WE COULD BE BACK INTO RAIN
CHANCES. KEPT SLIGHT CHANCES GOING FOR OUR SOUTHERN
COUNTIES...PARTICULARLY THE SOUTHWESTERN ONES. GFS CONTINUES TO
ADVERTISE ANOTHER SHORTWAVE PUSHING IN FROM THE NORTHWEST WEDNESDAY
NIGHT INTO THURSDAY...FOR CONTINUED CHANCES FOR PRECIP THURSDAY AND
FRIDAY.

GCC
&&

.AVIATION...

FOR THE 12Z TAFS...MORE OF THE SAME FOR THE NEXT 24 HOURS. MAINLY
VFR CONDITIONS WITH MVFR/IFR CONDITIONS IN SHOWERS AND
THUNDERSTORMS. SHOULD GRADUALLY SEE A DRYING TREND AFTER 00Z. WITH
RESIDUAL MOISTURE AND LIGHT EAST WINDS...HAVE OPTED TO DROP
CEILINGS/VISIBILITIES TO MVFR AFTER AROUND 09Z.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR MOZ055-056-
     066>069-077>081-088>091-093>095-101>104.

KS...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 1, 4:31 AM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 AM CDT SUN JUL 1 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
531 AM CDT SUN JUL 1 2007

...SIGNIFICANT FLOODING THREAT PERSISTS ACROSS SOUTHEAST KANSAS
...WESTERN AND SOUTHERN MISSOURI TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 A PERSISTENT UPPER LEVEL STORM SYSTEM LOCATED NEAR THE CENTRAL
 KANSAS OKLAHOMA STATE LINE WILL CONTINUE TO PRODUCE SLOW MOVING
 THUNDERSTORMS OVER SOUTHEAST KANSAS...WESTERN AND SOUTHERN MISSOURI.

 STORMS WILL CONTINUE TO DEVELOP AND MOVE THROUGH SOUTHEAST
 KANSAS...WESTERN AND CENTRAL MISSOURI THROUGH THE DAY. SCATTERED
 TO NUMEROUS THUNDERSTORMS ARE ONGOING AND ARE EXPECTED TO
 CONTINUE TO DEVELOP ACROSS SOUTHERN AND SOUTH CENTRAL MISSOURI
 THROUGH THE AFTERNOON AND EARLY EVENING HOURS. THE THREAT TO
 SOUTHEAST KANSAS FOR HEAVY RAINFALL TO SOUTHEAST KANSAS HAS
 DIMINISHED SOMEWHAT...BUT AFTERNOON SHOWERS AND THUNDERSTORMS ARE
 EXPECTED TO DEVELOP. VERY HEAVY RAINFALL AND FLASH FLOODING WILL
 CONTINUE TO BE LIKELY OVER SOUTHEAST KANSAS...WESTERN AND SOUTHERN
 MISSOURI WITH ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES
 ONCE AGAIN POSSIBLE. ALONG WITH VERY HEAVY RAINFALL THE STRONGER
 STORMS WILL ALSO BE CAPABLE OF GUSTY WINDS OF 40 MPH AND
 DANGEROUS CLOUD TO GROUND LIGHTNING.

 MOST RIVERS ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI ARE
 ALREADY AT FLOOD STAGE. WITH CONTINUED HEAVY RAINFALL
 TODAY...SIGNIFICANT RISES IN THE MARMATON...LITTLE OSAGE AND SPRING
 RIVERS WILL CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 ONGOING HEAVY RAINFALL WILL BE POSSIBLE MONDAY MORNING OVER
 SOUTHEAST KANSAS AND WESTERN MISSOURI BEFORE GRADUALLY ENDING
 BEFORE NOON. OTHER SCATTERED STORMS WILL LIKELY REDEVELOP IN THE
 AFTERNOON WITH GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE ONCE
 AGAIN.

 THUNDERSTORM CHANCES WILL RETURN TO THE ENTIRE AREA THURSDAY AS A
 COLD FRONT DROPS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

 SPOTTERS AND EMERGENCY MANAGERS ARE URGED TO REPORT ANY NOTABLE
 REPORTS OF MEASURED HEAVY RAINFALL AND ANY AREAS OF FLOODING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Local storm report, Jul 1, 6:43 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
743 AM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HEAVY RAIN       PLEASANT HOPE           37.46N 93.27W
07/01/2007  M4.34 INCH       POLK               MO   CO-OP OBSERVER

            24 HOUR TOTAL.

0741 AM     HEAVY RAIN       7 S APPLETON CITY       38.09N 94.03W
07/01/2007  M4.61 INCH       ST. CLAIR          MO   PUBLIC

            24 HOUR TOTALS.

0741 AM     HEAVY RAIN       WACO                    37.25N 94.60W
07/01/2007  M3.10 INCH       JASPER             MO   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

HATCH
Local storm report, Jul 1, 6:44 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 AM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     HEAVY RAIN       5 SW WEST PLAINS        36.68N 91.92W
07/01/2007  M3.50 INCH       HOWELL             MO   PUBLIC

            24 HOUR TOTAL.

&&

HATCH
Local storm report, Jul 1, 6:59 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 AM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     HEAVY RAIN       MILLER                  37.21N 93.84W
07/01/2007  M5.16 INCH       LAWRENCE           MO   PUBLIC

            24 HOUR TOTAL.

&&

HATCH
Local storm report, Jul 1, 7:38 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
838 AM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     HEAVY RAIN       3 NE FAIR GROVE         37.41N 93.11W
07/01/2007  M5.00 INCH       DALLAS             MO   PUBLIC

            24 HOUR TOTAL.

&&

HATCH
Local storm report, Jul 1, 10:06 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1106 AM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      PITTSBURG               37.41N 94.70W
07/01/2007                   CRAWFORD           KS   EMERGENCY MNGR

            THREE WATER RESCUES IN PROGRESS AROUND PITTSBURG. ONE AT
            HIGHWAY 126 AND 69...ONE JUST EAST OF TOWN AND ONE NEAR
            FRONTENAC ON HIGHWAY 126. PORTIONS OF EASTERN PITTSBURG
            ARE NOW BEING EVACUATED DUE TO RISING FLOOD WATERS ON COW
            CREEK.

&&

HATCH
Local storm report, Jul 1, 10:22 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 AM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            NEVADA                  37.84N 94.35W
07/01/2007                   VERNON             MO   LAW ENFORCEMENT

            FLOOD WATERS HAVE CAUSED HIGHWAY H WEST OF NEVADA NEAR
            RICHARDS TO FLOOD. APPROXIMATELY FIVE FEET OF WATER WAS
            FLOWING OVER HIGHWAY H AS OF 11 AM. HIGHWAY 54 AND KK ARE
            ALSO CLOSED DUE TO FLOOD WATERS.

&&

JLT

The radar

The Springfield radar (KSGF), 29 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dade

When
July 1, 10:47 AM CST to 7:30 PM CST
Where
Dade County, 0.69 mi N of Emmet
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.340, -93.700

Excessive rainfall caused flooding over two low water crossings along Road 152.

Flash Flood, Polk

When
July 1, 11:09 AM CST to 8:30 PM CST
Where
Polk County, 0.55 mi E of Eudora
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
37.480, -93.540

Excessive rainfall caused Turkey Creek to flood a section of Highway W.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46911, 46914.